My first med error (and as things go in ones career, the one I VIVIDLY recall the most) happened when I was orienting on days, my first job as a brand spanking new RN on an extremely busy ortho-neuro-gyne-med-surg floor (years later, my co-workers and I took to calling our unit 'The Dump'. Anyway...)
I had an absolute KICK-ASS preceptor who'd been working there for decades. She was smart, talented, hard-working, dedicated and blessed with a dry sense of humor She rode my ass mercilessly all shift long, every single day at work. Her simple rationale: "I'm not trying to be a 'nag' but I'm trying to give you an idea of how really hard this job is. Make use of me, my time and expertise the best you can NOW... because in 6 weeks or less; you'll be ON YOUR OWN".
She scared me poop-less.... but she also made me sit up and take notes.
Now, all "background story" aside:
I was on my last shift of week 3 of orientation. I had a 79 year old post-op ORIF of the Left ankle. I'd gotten through the initial 4-hour period window of post-op patients with their constant monitoring... heck, I'd even gotten 70% of my documentation done. I grinned to my cocky self and thought 'this is going good'.
As are many patients who are post surgery, pt. developed nausea and vomiting. There was a standing order for Droperidol (Inapsine). I drew up the right amount, checked it against the MAR, and showed it all to my preceptor before walking into the pts. room to administer it.
I administered the dose with no hassle, flushed the port and after reassuring the family that the medication should help, left the room to chart.
15 minutes later, as I'm walking by the pts. room, I notice that she seemed drowsy. "Maybe pt. is just tired." I told myself; "After all, pt. has had a long day." I congratulated myself on the quick intervention to resolve pts. nausea/vomiting and my head ballooned with grandiose ideas of what a 'kick ass nurse' I was going to be.
Well, as they say - pride commeth before a fall.
Half an hour later, as I was walking by rounding on my patients, I noticed that the pt. I'd administered Droperidol to seemed to be in a REALLY DEEP SLEEP.
My "still-cocky brain" somehow managed to tarry a tad bit longer to ogle its fine work. Ahhh, she's resting so comfortably....
That was when the "other" brain's screams became more audible.... "she's not breathing! She's not breathing! She's not bre...." (and so on)
!! PANIC !!
Klaxons went off in my "cocky brain" and my bladder did it's best to burst past my sphincter and empty itself in a glorious waterfall onto my shiny new white scrub pants...
I somehow managed to "rush into the room" while also not outwardly appearing to "rush into the room". My mind was racing the speed of light and winning, while all my lungs could do was echo the "Oh my god! Oh my God! Oh my God" chorus... as my heart proceeded to jump out of my mouth and take off for parts unknown.
Outwardly, while I did my best to not appear to be the nervous debris that I was, I attempted a feeble smile at the family as I managed to croak "I'm just here to make sure XYZ is all right"... while my stomach was doing somersaults worthy of an Olympic gymnast medal.
The pt. was a 'little hard' to arouse. But to a noobie nurse like me, anything less that "full arousal" was = "comatose". Even though my heart was incognito, I could feel its rate climb into the Ionosphere. A cold, icy ball materialized in what was left of my stomach....
"Cocky-brain" had been replaced by "Panic-brain". "I killed the patient" seemed to be the medley of the moment - interspersed with "you are an idiot" and "how stupid of you" and various other choice epithets [I'm omitting a few phrases (ok, LOTS of phrases)]....
Miraculously, from somewhere in the depths of my foggy (non panic-ky) brain, I latched onto an idea. I walked outside and brought back a portable pulse-ox machine. This way I'd have an idea of the pts. heart rate and oxygenation while I manually counted the respiratory rate and the blood pressure.
My initial readings were fairly "normal" (i.e. not too deviant from pts. known baseline and previous vitals)... save for the respiratory rate. For the rest of the shift, it hovered around the 12-14 mark (while the other signs stayed stable).
For the remainder of my shift (6 hours), I was in that room as often as I could (sometimes as often as every 5-10 minutes).
Throughout all this drama, my preceptor kept mum - except to encourage me to check in on that patient as often as I could while also hounding me about my other patients.
By the end of that shift, I was a wreck. I was convinced I'd nearly killed the patient. I had worse than a "lowlife no good slacker" opinion of myself. My report off to the night shift was very somber and gloomy.
As I plopped my weary butt down to chart after the shift, my preceptor mosied over and nonchalantly said "you want to talk about it?"
Dejected, head downcast, I mumbled "I'm so sorry. I don't know what happened. One minute pt. was fine but the next minute.... well; I don't know what to say!"
She simply asked "Well, what do you think happened? What do you think caused the pt. to become that way?"
"I really don't know", I stammered. "I wish I did!"; I said, somewhat emotionally.
"Walk me through it. Walk me through your interactions with that patient during the shift".
And so I proceeded to describe it all, in painstaking detail.
"Do you think any of the medications you gave the patient over the shift might have caused that?"
*Blink* *Blink* "Why, now that you mention it, the whole damned business started after I medicated the pt. for nausea!"
"Well, what did you give?"
"Inaps.... wait a minute!"
"How fast did you give the Inapsine? Did you give it slowly over a good 1-2 minutes?"
I thought real hard. And then it hit me - in my eagerness to relieve my pt. of nausea/vomiting; I might have slammed the medication in too fast. 0.625 mg didn't seem like "a lot" to my dumb-brain... but I'd forgotten to take other criteria into consideration. Not to mention the cardinal sin of administering a medication I wasn't too familiar with - especially with regards to effects AND side-effects.
My face turned a beet red: "I... uh... might have... ummm ... given it a little too fast".
My preceptor smiled and winked at me and said: "Lesson learned".
I was thunder struck!! "WAIT!", I sputtered; "you KNEW all along??!! WHY didn't you tell me???!!!"
"Because I'm here to teach you and you're here to learn. Knowing you, I'm rather confident that after today - you will never give any medication without knowing what it can and cannot do... and how to give it appropriately. Being a nurse is more than charting meds and giving them as ordered - as you've no doubt learned today."
She then reached over and patted my back and said: "Don't beat yourself too much over it. I was observing the patient all along too. Your subsequent reaction to the patient's status is commendable - if a little inefficient. But, you're learning and you attempted to do the right thing; which is what counts any way. Someday, I'll share my own 'learning lessons' with you. But for now, finish your charting and I'll see you tomorrow".
It has a mark left in the only place that counts. No matter how old or how experienced you get...
You never forget it.